Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 340, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 29, 2008, 5:26 PM CDT for Clay County, Talladega County, Alabama. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2008, 5:26 PM CDT (22:26 UTC)
- Expired
- Jun 29, 2008, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Clay County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:35 PM CDT | TSTM WND DMG | Oak Grove, AL | TREE DOWN ON A CHURCH AT NEW WINE MINISTRIES IN OAK GROVE WITH SIGNIFICANT ROOF DAMAGE. A HOLE IN THE ROOF WAS VISIBLE WITH WATER LEAKING IN. NO INJURIES REPORTED. |
| Jun 29, 5:36 PM CDT | TSTM WND DMG | Oak Grove, AL | NUMEROUS TREES DOWN IN THE MILL VILLAGE IN OAK GROVE. |
| Jun 29, 5:38 PM CDT | TSTM WND DMG | Mignon, AL | TREE DOWN AND POWER LINES DOWN IN MIGNON SUBDIVISION ON PELL CITY AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 292225
SVRBMX
ALC027-121-292315-
/O.NEW.KBMX.SV.W.0340.080629T2226Z-080629T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT SUN JUN 29 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLAY COUNTY IN EAST CENTRAL ALABAMA...
SOUTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...TALLADEGA...SYLACAUGA...
* UNTIL 615 PM CDT
* AT 526 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
TALLADEGA TO 12 MILES WEST OF SYLACAUGA...OR ALONG A LINE EXTENDING
FROM TALLADEGA TO TALLADEGA SPRINGS...AND MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SYCAMORE...WALDO...SYLACAUGA AND MIGNON BY 535 PM CDT...
WOODSTOCK BY 540 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3347 8589 3345 8577 3312 8602 3312 8647
3350 8617
TIME...MOT...LOC 2226Z 280DEG 34KT 3342 8612 3315 8641
$$1 follow-up statement
000
WWUS54 KBMX 292242
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT SUN JUN 29 2008
ALC027-121-292315-
/O.CON.KBMX.SV.W.0340.000000T0000Z-080629T2315Z/
CLAY AL-TALLADEGA AL-
542 PM CDT SUN JUN 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN TALLADEGA AND WESTERN CLAY COUNTIES...
AT 542 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM GUNTHERTOWN TO GANTTS QUARRY...OR ALONG A LINE EXTENDING FROM 8
MILES EAST OF TALLADEGA TO STEWARTVILLE...MOVING EAST AT 39 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SPRINGHILL AND ROSELLE BY 550 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3347 8589 3345 8577 3312 8602 3313 8635
3348 8609
TIME...MOT...LOC 2242Z 280DEG 34KT 3339 8594 3312 8623
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:06 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 29, 3:06 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 306 PM CDT SUN JUN 29 2008 .DISCUSSION... THUNDERSTORMS ARE EXPECTED TO GROW IN NUMBERS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE WILL BECOME SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS. HEAVY RAIN AND FREQUENT LIGHTING WILL ALSO BE A PROBLEM. THIS THREAT WILL DECREASE AS WE HEAD INTO THE EVENING HOURS. COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA LATE TONIGHT...MOSTLY AFTER MIDNIGHT. EVEN WITH THE DRIER AIR BEHIND THE FRONT...STILL EXPECTING PATCHY DENSE FOG AND LOW CLOUDS TO DEVELOP JUST BEFORE SUNRISE TOMORROW. A FEW SHOWERS WILL BE POSSIBLE MONDAY MORNING ACROSS THE EXTREME SOUTHEAST ZONES AS THE FRONT EXITS THE AREA. HIGH PRESSURE WILL THEN BE IN PLACE THROUGH MID WEEK KEEPING US RAIN FREE. MOISTURE LOOKS TO MAKE A RETURN ON THURSDAY AND THUS INCREASE RAIN CHANCES SLIGHTLY...AND CONTINUING THROUGH THE WEEKEND. TEMPERATURE WISE...MILD CONDITIONS EXPECTED AFTER THE FRONT MOVES THROUGH. OVERNIGHT TEMPERATURES WILL BE WELL BELOW NORMAL FOR MUCH OF THE FORECAST PERIOD. SOME LOCATIONS COULD BE AS MUCH AS 12 DEGREES BELOW NORMAL. DAYTIME TEMPS HOWEVER WILL BE RUNNING AROUND NORMAL. 10/ARM && .AVIATION...18Z TAF DISCUSSION. VERY MOIST AND UNSTABLE CONDITIONS...ABUNDANT SUNSHINE...AND A COLD FRONT MOVING ACROSS THE STATE TODAY WILL LEAD TO NUMEROUS SHOWER AND THUNDERSTORM DEVELOPMENT. ALTHOUGH MAINLY MVFR CONDITIONS WILL OCCUR IN THE TSRA...THERE WILL BE ABUNDANT LIGHTNING STATEWIDE THROUGH 04Z...OR FRONTAL PASSAGE...WHICHEVER COMES FIRST. WITH EXPECTED ABUNDANT RAINFALL...100 PERCENT RELATIVE HUMIDITY AFTER MIDNIGHT AND WINDS BECOMING LIGHT...EXPECT WIDESPREAD IFR STRATUS AND FOG TO DEVELOP AFTER 10Z WITH CONDITIONS IMPROVING AFTER 15Z. STEFKOVICH && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 63 82 57 87 56 / 30 10 10 10 10 ANNISTON 64 84 58 86 58 / 40 10 10 10 10 BIRMINGHAM 65 86 60 87 62 / 30 10 10 10 0 TUSCALOOSA 67 87 61 90 61 / 40 10 10 10 0 CALERA 67 85 59 87 60 / 40 10 10 10 10 AUBURN 66 83 60 87 59 / 60 20 10 10 10 MONTGOMERY 69 86 63 90 63 / 50 20 10 10 10 TROY 69 84 62 89 63 / 60 30 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 29, 11:35 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1135 AM CDT SUN JUN 29 2008 ALZ011>015-017>050-301031- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1135 AM CDT SUN JUN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM NOON TIL 9 PM. THE GREATEST THREAT WILL BE FROM NOON TO 6 PM FOR AREAS NORTH OF INTERSTATE 20 AND AT ANY TIME FOR AREAS SOUTH OF INTERSTATE 20. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS NEAR OR ABOVE 60 MPH...SMALL HAIL...LOCALLY HEAVY RAINFALL UP TO 2 INCHES IN A SHORT PERIOD OF TIME...AND DEADLY LIGHTNING. A COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA DURING THE AFTERNOON AND EVENING...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. IN ADDITION...THE ATMOSPHERE IS VERY UNSTABLE...AND AREAS THAT RECEIVE ABUNDANT SUNSHINE...ESPECIALLY SOUTH OF INTERSTATE 20...COULD HAVE RAPID THUNDERSTORM DEVELOPMENT ANYTIME THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND TONIGHT. STEFKOVICH
In the hours before
Special weather statement, Jun 29, 4:33 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 433 PM CDT SUN JUN 29 2008 ALZ025-292215- SHELBY- 433 PM CDT SUN JUN 29 2008 ...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 515 PM CDT... AT 433 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VANDIVER TO TANNEHILL IRONWORKS STATE PARK TO BRIERFIELD IRONWORKS PARK...OR ALONG A LINE EXTENDING FROM LEEDS TO 6 MILES SOUTHWEST OF BESSEMER TO 7 MILES SOUTH OF MONTEVALLO...MOVING EAST SOUTHEAST AT 29 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WILTON. UNIVERSITY OF MONTEVALLO. VANDIVER. RIVERCHASE. STERRETT. VERIZON MUSIC CENTER AT OAK MOUNTAIN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 29, 4:39 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 439 PM CDT SUN JUN 29 2008 ALZ041-043-044-292215- AUTAUGA-ELMORE-MONTGOMERY- 439 PM CDT SUN JUN 29 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...ELMORE AND MONTGOMERY COUNTIES UNTIL 515 PM CDT... AT 436 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BOOTH...OR 7 MILES WEST OF PRATTVILLE...MOVING EAST AT 29 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BOOTH. PRATTVILLE. MILLBROOK. WETUMPKA MUNICIPAL AIRPORT. BOB WOODRUFF LAKE. WETUMPKA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 29, 5:08 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL HOKES BLUFF 34.00N 85.86W
06/29/2008 E0.75 INCH ETOWAH AL PUBLIC
PENNY SIZE HAIL AND WIND GUSTS UP TO 60MPH REPORTED IN
HOKES BLUFF ON HIGHWAY 278 EAST OF DOWNTOWN.
&&
GGOGGINSLocal storm report, Jun 29, 5:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG ODENVILLE 33.69N 86.40W
06/29/2008 ST. CLAIR AL EMERGENCY MNGR
ONE TREE DOWN ON HIGHWAY 174 IN ODENVILLE.
&&
GGOGGINSSpecial weather statement, Jun 29, 5:19 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 519 PM CDT SUN JUN 29 2008 ALZ025-027-028-036-292300- CLAY-COOSA-SHELBY-TALLADEGA- 519 PM CDT SUN JUN 29 2008 ...SIGNIFICANT WEATHER ALERT FOR CLAY...COOSA...SHELBY AND TALLADEGA COUNTIES UNTIL 600 PM CDT... AT 519 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COOSA ISLAND TO COLUMBIANA...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF PELL CITY TO COLUMBIANA...MOVING EAST AT 35 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BEESWAX AT LAY LAKE. HOWELLS COVE. JACKSON SHOALS. SYLACAUGA MUNICIPAL AIRPORT. WALDO. IRONATON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jun 29, 5:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND DMG RIVERSIDE 33.61N 86.21W
06/29/2008 ST. CLAIR AL EMERGENCY MNGR
ONE TREE DOWN ON MCKESIE STREET IN RIVERSIDE.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 1:24 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock | 51 min |
| Jun 29, 2:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Pickens, Sumter | 48 min |
| Jun 29, 3:05 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 25 min |
| Jun 29, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 51 min |
| Jun 29, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 32 min |
| Jun 29, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 41 min |
| Jun 29, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Elmore, Macon, Montgomery, Pike | 50 min |
| Jun 29, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 46 min |
| Jun 29, 5:52 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Lee, Macon, Randolph, Russell and 1 more | 53 min |
| Jun 29, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 51 min |
| Jun 29, 6:40 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph, Tallapoosa | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.